Alert archive / Kansas / Flash Flood Warnings in 1997
Flash Flood Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 21, 1997, 2:30 AM CDT for Harper County, Kingman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1997, 2:30 AM CDT (07:30 UTC)
- Expired
- Jul 21, 1997, 8:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 210731
FFWICT
KSC077-095-211325-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT MON JUL 21 1997
* FLASH FLOOD WARNING FOR
HARPER COUNTY - SOUTH CENTRAL KANSAS
KINGMAN COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 830 AM CDT
* CAUSE AND EFFECT
TORENTIAL RAINS ARE ANTICIPATED FOR KINGMAN AND HARPER COUNTIES
OVER THE NEXT COUPLE OF HOURS. THIS RAINFALL SHOULD CAUSE RAPID
RISES IN CREEKS AND STREAMS. WATER COVERED ROADWAYS WILL ALSO
BE A HAZARD.
* FORECAST CONDITIONS
RAINFALL AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE OVER AN AREA
WHERE SATURATED GROUNDS ALREADY EXIST. THEREFORE...FLOODING IS
FORECASTED TO CONTINUE THROUGH THE MORNING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.
CHANCEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:07 PM CDT, 11 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 3:07 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT SUN JUL 20 1997 ...SHORT TERM... LITTLE SPINNER STILL THE MAIN CONCERN FOR TONIGHT. APPEARS THAT IT IS MOVING NORTHEAST...BUT IT IS OPENING UP IN RESPONSE TO SHRTWV COMING OVR THE CNTRL ROCKIES. PREFER THE SLOWER ETA/AVN SOLUTION TONIGHT AS NGM HAS BEEN WAY OFF WITH THIS SYSTEM. HISTORY OF THIS THING SUGGESTS THAT MAX RAINFALL OCCURS ON THE SOUTHERN EDGE OF THE VORT MAX...WHICH SHOULD PUT IT OVR NE KS TONIGHT. THIS LOOKS REASONABLE TONIGHT...BUT AM CONCERNED ABOUT FLOODING POTENTIAL FOR SCNTRL KS. 3HR FFG IS <1.5 AND 1HR <1.0 INCHES FOR MANY COUNTIES IN SCNTRL KS. WITH VORT OPENING UP AND AVN/ETA SHOWING GOOD MSTR CONVERGENCE ACRS SCNTRL KS AT 18/24 HRS...AM INCLINED TO THINK THAT SOME HEAVY RAIN WILL MAKE ITS WAY INTO SCNTRL KS AFT MIDNIGHT. WITH FFG SO LOW...HAVE LITTLE CHOICE BUT TO ISSUE FFA TONIGHT. HEAVIEST RAIN WILL BE CLOSER TO VORT IN CNTRL KS...BUT GUIDANCE HIGH ENOUGH THERE AND RIVERS LOW ENOUGH THAT WE CAN HOLD OFF ON HEADLINES. WILL USE PERSISTANCE FOR TEMPS. MATT ...LONG TERM... AS NOTED IN SHORT TERM FORECAST...LEANED TWD ETA/AVN SOLUTION FOR THE LONG TERM FORECAST AS NGM TOO FAST EJECTING NRN KS SHORTWAVE. WHILE THIS SYSTEM PUSHES SLOWLY E/NE MONDAY...SFC TROF FCST TO ENTER CENTRAL ZONES. AHD OF THIS FEATURE...THETA-E RIDGE REMAINS IN PLACE WITH ETA FORECAST DWPTS IN EXCESS OF 70. WITH FORECAST CAPES OF 2000 J/KG+ SOUTH OF THIS BOUNDARY WILL KEEP SCT POPS ACRS CWA MONDAY...ESP IN SC/SE ZONES. AS FOR TEMPS...GUIDANCE VALUES HAVE BEEN TOO WARM OVER THE PAST FEW DAYS...AND WITH SOME CONTINUED CLOUD CVR WILL LEAN TWD COOLER FAN NUMBERS FOR HIGHS. GROWING INCREASINGLY CONCERNED ABOUT MCS FORMATION MONDAY NIGHT ACROSS CWA. SFC BOUNDARY BECOMES ALIGNED E-W ACRS KS WITH 70+ DWPTS AND THETA-E AXIS ALONG THIS FEATURE. ALSO...GOOD 1000-500 THICKNESS DIFFLUENCE NOTED OVER THE REGION AND ETA HINTS AT A WEAK SHORTWAVE PUSHING INTO THE ERN PTN OF THE CWA IN 5H NW FLOW. ALSO...300 RH SPEED MAX EVIDENT IN ETA GRIDDED DATA PLACING REGION IN RR QUAD. ONLY INHIBITING FACTOR IS FCST LL JET IS NOT THAT IMPRESSIVE AND WOULD LIKE TO SEE IT FROM MORE OF A SOUTHERLY DIRECTION. STILL...FEEL THERE IS ENOUGH TO JUSITIFY SCT POPS. AVN SUGGESTS SFC BOUNDARY DRIFTS SOUTH OF CWA ON TUESDAY...BUT A LITTLE CONCENRED WITH 85H FRONT STILL FORECAST ACRS FAR SRN ZONES THAT SOME LATE AFTERNOON CONVECTION MAY FIRE SOUTH OF ICT...BUT WILL LET LATER SHIFTS EVALUTATE THE MODEL TRENDS WITH THIS FEATURE. WITH ADDITIONAL SUNSHINE...WILL ADD A FEW DEGREES TO MONDAY/S FORECAST HIGHS WHICH IN AGREEMENT WITH GUIDANCE VALUES. HYSELL RSL 065/087 065/090 12633 SLN 067/088 068/090 12733 ICT 067/088 068/090 066 12633 HUT 066/088 068/090 12633 CNU 070/087 069/090 12633
Nearby
Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.